When Medications Harm Muscles: A Case of a Teenager With Acute Rhabdomyolysis

Read full text
Authors: Sari Aidek, Khalid Ibrahim, Mohamed G. H. Alaqqad, Ashraf M A Gumaa, Ahmed AbouHelwo
Cited by: 1
References: 19

Abstract

Rhabdomyolysis is a rare but serious adverse effect of isotretinoin therapy, especially when combined with strenuous physical activity. We present a case of drug-induced rhabdomyolysis with secondary intramuscular abscesses in an adolescent. A 16-year-old male on standard-dose isotretinoin presented with a four-day history of right gluteal and thigh pain and fever, without a history of trauma, but with recent intense physical activity. Laboratory tests showed elevated inflammatory markers, creatine kinase, and myoglobinuria. MRI demonstrated extensive myositis with multiple intramuscular and intermuscular abscesses requiring hydration, antibiotics, drug discontinuation, and surgical drainage, leading to full recovery. This case emphasizes the need for early recognition of isotretinoin-associated rhabdomyolysis, particularly in physically active patients. Prompt imaging, cessation of the offending agent, and timely intervention can prevent renal injury and improve outcomes.

Fields of Study & Subjects

Drug-Induced Ocular Toxicity Muscle and Compartmental Disorders Chemotherapy-related skin toxicity

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101173–e101173
Publication date
9 January 2026
Language
EN